Alert archive / Kansas / Wind Advisories in 2009
Wind Advisory 30, NWS Dodge City, KS
NWS Dodge City, KS issued this wind advisory at Oct 6, 2009, 1:25 AM CDT for 18 counties in Kansas. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2009, 1:25 AM CDT (06:25 UTC)
- Expired
- Oct 6, 2009, 6:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Dodge City, KS
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kiowa County, KS, Meade County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Seward County, KS, Stafford County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 21 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -389 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 375 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KDDC 060625 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 125 AM CDT TUE OCT 6 2009 ...VERY WINDY CONDITIONS WILL ACCOMPANY A COLD FRONT EARLY THIS MORNING... .A TIGHT PRESSURE GRADIENT BEHIND A COLD FRONT CROSSING SOUTHWEST KANSAS EARLY THIS MORNING WILL RESULT IN GUSTY NORTH WINDS OF 30 TO 35 MPH. THIS TIGHT PRESSURE GRADIENT WILL BEGIN TO WEAKEN TOWARDS DAYBREAK. KSZ031-045-046-064>066-076>081-085>090-061100- /O.NEW.KDDC.WI.Y.0030.091006T0625Z-091006T1100Z/ ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD- EDWARDS-KIOWA-PRATT-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...HAYS...ELLIS...NESS CITY...LA CROSSE... RUSH CENTER...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN... STAFFORD...HUDSON...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA... DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND... PRATT...HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER... ASHLAND...MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE... KIOWA...SUN CITY 125 AM CDT TUE OCT 6 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 AM CDT EARLY THIS MORNING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CDT EARLY THIS MORNING. GUSTY NORTH WINDS OF 30 TO 35 MPH CAN BE EXPECTED EARLY THIS MORNING BEHIND A COLD FRONT AS CROSSES THE AREA. THESE STRONG WINDS WILL CONTINUE FOR SEVERAL HOURS BEFORE STARTING TO SUBSIDE BACK INTO THE 20 TO 25 MPH RANGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
2 follow-up statements
000 WWUS73 KDDC 060825 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 325 AM CDT TUE OCT 6 2009 ...VERY WINDY CONDITIONS WILL ACCOMPANY A COLD FRONT EARLY THIS MORNING... .A TIGHT PRESSURE GRADIENT BEHIND A COLD FRONT CROSSING SOUTHWEST KANSAS EARLY THIS MORNING WILL RESULT IN GUSTY NORTH WINDS OF 30 TO 35 MPH. THIS TIGHT PRESSURE GRADIENT WILL BEGIN TO WEAKEN TOWARDS DAYBREAK. KSZ031-045-046-064>066-076>079-060930- /O.CAN.KDDC.WI.Y.0030.000000T0000Z-091006T1100Z/ ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD- EDWARDS- INCLUDING THE CITIES OF...HAYS...ELLIS...NESS CITY...LA CROSSE... RUSH CENTER...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN... STAFFORD...HUDSON...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA... DODGE CITY...BUCKLIN...KINSLEY...LEWIS 325 AM CDT TUE OCT 6 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND ADVISORY. WINDS HAVE SUBSIDED BACK INTO THE 20 TO 30 MPH RANGE. AS A RESULT THE WIND ADVISORY HAS BEEN CANCELLED. $$ KSZ080-081-085>090-061100- /O.CON.KDDC.WI.Y.0030.000000T0000Z-091006T1100Z/ KIOWA-PRATT-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...GREENSBURG...HAVILAND...PRATT... HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND... MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA... SUN CITY 325 AM CDT TUE OCT 6 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CDT EARLY THIS MORNING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CDT EARLY THIS MORNING. GUSTY NORTH WINDS OF 30 TO 35 MPH CAN BE EXPECTED EARLY THIS MORNING BEHIND A COLD FRONT AS CROSSES THE AREA. THESE STRONG WINDS WILL CONTINUE FOR SEVERAL HOURS BEFORE STARTING TO SUBSIDE BACK INTO THE 20 TO 25 MPH RANGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
000 WWUS73 KDDC 061044 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 544 AM CDT TUE OCT 6 2009 ...WINDS WERE SUBSIDING ACROSS THE AREA EARLY THIS MORNING... .THE TIGHT PRESSURE GRADIENT AT THE SURFACE HAD WEAKENED AS HIGH PRESSURE STARTED TO BUILD INTO THE AREA FOR THE NORTHWEST. KSZ080-081-085>090-061145- /O.EXP.KDDC.WI.Y.0030.000000T0000Z-091006T1100Z/ KIOWA-PRATT-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- INCLUDING THE CITIES OF...GREENSBURG...HAVILAND...PRATT... HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND... MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA... SUN CITY 544 AM CDT TUE OCT 6 2009 ...WIND ADVISORY WILL EXPIRE AT 6 AM CDT EARLY THIS MORNING... THE WIND ADVISORY WILL EXPIRE AT 6 AM CDT EARLY THIS MORNING. WINDS HAVE DECREASED INTO THE 15 TO 25 MPH RANGE. AS A RESULT THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 AM. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Oct 5, 3:24 PM CDT, 10 hours 1 minute earlier.
Area forecast discussion, Oct 5, 3:24 PM CDT, 10 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 324 PM CDT MON OCT 5 2009 .DISCUSSION... DAYS 1-2... PRECIP CHANCES WILL BE THE MAIN FORECAST HEADACHE DURING THE PERIOD. 12Z UPPER AIR OBS HAD A 115-120 KT JET OVER CO/NM AT 250MB AND A CORRESPONDING WEAK SHORTWAVE EVIDENT AT 500MB AHEAD OF THE MAIN UPPER LOW. THIS SYSTEM WAS HELPING TO SET OFF SCATTERED SHOWERS IN THE EASTERN PORTIONS OF THE PLAINS THIS AFTERNOON. MID LEVELS WERE NOT COMPLETELY SATURATED, BUT THERE WAS ENOUGH AT LOW LEVELS TO BRING LOW STRATUS AND EVEN SOME DRIZZLE AND FG OVER THE EASTERN CWA FOR MUCH OF THE DAY. THINK THAT THIS LINGERING MUCK SHOULD START TO LIFT A BIT BY THIS EVENING. CLOUDS HAVE BEGUN TO CLEAR IN THE FAR WEST HOWEVER, AND SHORT FUSE COMPOSITE HAS AROUND 900 J/KG AND THE CAP CLOSE TO BREAKING. HOWEVER, THE DRIER AIR IS PUSHING FAIRLY QUICKLY IN FROM THE FAR WEST, AND IT IS UNCERTAIN IF WE WILL GET ANYTHING GOING WITH OUR WEAK INSTABILITY BEFORE IT GETS SHEARED OFF BY THE FAIRLY STRONG UPPER WINDS. PUT SOME 20 POPS IN OUR FAR WEST THIS EVENING FOR ANYTHING ISOLATED GOING UP, BUT THINK THE BETTER CHANCES WILL BE IN THE NORTH LATER TONIGHT AS THE COLD FRONT COMES DOWN. FURTHER EAST, THE NAM CRANKS UP ISENTROPIC LIFT AHEAD OF THE SYSTEM, BREAKING OUT SHOWERS OVER SOUTH CENTRAL KANSAS. THINK THAT THE BULK OF THIS WILL BE TO OUR EAST, BUT INCLUDED SOME 30ISH POPS IN OUR SOUTHEASTERN COUNTIES FOR ANYTHING ELEVATED POPPING UP OVER OUR AREA BEFORE HEADING EAST. BETTER COVERAGE OF PRECIP WILL BE LATER TONIGHT AS THE MAIN UPPER TROUGH STARTS TO MOVE OUT INTO THE PLAINS, WITH A COLD FRONT CURRENTLY OVER NORTHEASTERN CO COMING DOWN. SFC BASED INSTABILITY WILL BE LACKING, BUT THE NAM HAS SOME ELEVATED CAPE, SO CONTINUED WITH SHOWERS AND ISOLATED STORMS. BETTER POPS WILL BE IN THE EAST WHERE THE BEST MOISTURE WILL REMAIN. THE COLD FRONT SHOULD PUSH THROUGH DURING THE OVERNIGHT HOURS, AND PRECIP CHANCES WILL TAPER OFF BY THE MORNING. WITH WINDS, CLOUDS, AND POSSIBLE PRECIP, LOWS TONIGHT SHOULD STAY FAIRLY MILD, WITH READINGS MAINLY IN THE 40S. THE SHORTWAVE TROUGH MOVES INTO THE UPPER MIDWEST TOMORROW, WITH COOL HIGH PRESSURE BUILDING IN BEHIND THE FRONT. SKIES WILL BE SUNNY, BUT WITH PLENTY OF COLD AIR ADVECTION AND 850MB TEMPS ONLY IN THE SINGLE DIGITS TO LOW TEENS C, KEPT HIGHS IN THE 60S. BY TUESDAY NIGHT, THE PLAINS STATES WILL BE IN MOSTLY ZONAL FLOW BETWEEN SYSTEMS. THE SFC HIGH WILL BEGIN TO MOVE EAST AND ALLOW A LEE TROUGH TO REDEVELOP. WINDS WILL BE FAIRLY LIGHT TUESDAY EVENING, THEN PICK UP BACK OUT OF THE SOUTH TOWARDS MORNING. TEMPS COULD GET FAIRLY COOL BEFORE MIXING PICKS BACK UP, SO CONTINUED WITH LOWS IN THE UPPER 30S TO LOW 40S. IF IT LOOKS LIKE WINDS WILL STAY MORE CALM THAN EXPECTED, SOME PATCHY FROST COULD BE POSSIBLE IN THE LOW LYING AREAS OF THE NORTH. THE LEE TROUGH WILL CONTINUE TO DEEPEN OVER EASTERN CO ON WEDNESDAY, AND SOMEWHAT WARMER TEMPS WILL MOVE INTO THE AREA. SUNSHINE AND GOOD MIXING WITH BREEZY WINDS OUT OF THE SOUTH WILL HELP HIGHS TOP OUT AROUND 70. THE MODELS KICK UP THE ISENTROPIC LIFT OVER TX AND OK TOWARDS WEDNESDAY AFTERNOON, SO INCLUDED SOME LOW POPS OVER OUR SOUTHERN COUNTIES. DAYS 3-7... THE FORECAST TODAY IS VERY SIMILAR TO YESTERDAY. THERE WILL BE A FRONT MOVE THROUGH TONIGHT...ANOTHER COLD FRONT PASS THROUGH ON THURSDAY...FOLLOWED BY YET ANOTHER COLD FRONT ON FRIDAY. THE LATEST RUN OF THE GFS SUGGESTS A BAND OF SNOW MIGHT MOVE INTO OUR NORTHWEST HALF OF THE CWA THURSDAY NIGHT...BUT AT THAT SAME TIME THE ECMWF IS STILL TOO WARM IN THE COLUMN TO PRODUCE MEASURABLE SNOW. BY SATURDAY NIGHT...WHEN THE GFS BRINGS THE NEXT ROUND OF SNOW OF 2 TO 6 INCHES TO OUR NORTHERN CWA...THE ECMWF IS PLENTY COLD ENOUGH FOR SNOW. SO FOR SATURDAY NIGHT...I HAVE ADDED A WEATHER TYPE OF LIGHT RAIN OR LIGHT SNOW TO OUR NORTHWEST 1/3RD CWA OR SO, AND KEPT THE SOUTHEASTERN 2/3RDS LIGHT RAIN SHOWERS. MIN TEMPS SATURDAY NIGHT SHOULD DIP INTO THE UPPER 20S NORTHWEST OF A HAYS TO JOHNSON CITY LINE. RIGHT NOW IT IS TOO EARLY TO DETERMINE IF WE WILL HAVE ANY ACCUMULATION...BUT WITH WARM GROUND TEMPS AND MARGINAL DEEP COLD AIR...WILL GO WITH THE SAME PRECIPITATION TYPE SATURDAY NIGHT AS OUR NEIGHBORS TO THE NORTHWEST (GLD)...THAT BEING RAIN OR SNOW (LIGHT) AND EXTEND THAT TYPE INTO SUNDAY MORNING. BESIDE THAT CHANGE...ONLY DID MINOR TWEAKS TO THE EXTENDED FORECAST HERE AND THERE...MAINLY TO SMOOTH OUR ISC GRIDS. && AVIATION... LIFR CIGS HAVE MOVED EAST OR RAISED FOR GCK AND HYS AS OF 19Z...BUT LIFR CIGS IN THE OVC004 HAVE HUNG AROUND DDC THE LONGEST. VSBL SATL LOOP SHOWS CLEARING SKIES ARE PROGRESSING EAST ACROSS THE CWA AT ABOUT 1 COUNTY EAST PER HOUR. STILL, WITH THE STRONG SOUTHERLY FLOW FROM THE MOISTURE-RICH AREA IN OKLAHOMA...EXPECT MVFR CIGS TO RETURN BY 02-03Z. A COLD FRONT WILL PLUNGE EAST-SOUTHEAST THROUGH THE CWA TONIGHT...BRINGING A SHIFT OF WINDS TO THE NORTH OR NORTHWEST...A LULL IN SPEEDS FOR A 4 TO 5 HOUR PERIOD...THEN NORTH WINDS AT 20 TO 30 MPH RETURNING BY MORNING. THE COLD FRONTAL SWEEP AND ENCROACHING HIGH PRESSURE SHOULD BRING SIGNIFICANT CLEARING TUESDAY MORNING BY 14-15Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 46 64 38 70 / 20 10 0 10 GCK 44 63 38 69 / 10 0 0 10 EHA 45 66 42 68 / 20 0 0 10 LBL 47 67 40 69 / 20 0 0 20 HYS 45 61 37 70 / 50 0 0 10 P28 51 67 39 72 / 30 10 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN26/12/12
Hazardous weather outlook, Oct 5, 4:56 AM CDT, 20 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 456 AM CDT MON OCT 5 2009 KSZ030-031-043>046-061>066-074>081-084>090-061000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 456 AM CDT MON OCT 5 2009 /356 AM MDT MON OCT 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE A CHANCE FOR A FEW THUNDERSTORMS LATER TONIGHT AS A COLD FRONT MOVES SOUTH ACROSS WESTERN KANSAS. ANY STORM THAT DOES DEVELOP LATER TONIGHT IS NOT EXPECTED TO BE STRONG OR SEVERE .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.